Zoka

Today is the day I seek your help.

6 posts in this topic

I am ready to quit. I am excited to quit. I am scared to quit. I feel very alone in this process.

 

I have been prescribed Adderall for two years but have been taking it regularly for almost four. I have been a "functioning" and at times a "non-functioning" drug addict since I was a teenager and I am now 30. The drug has changed but the addiction remains. Looking back, my drug of choice was seemingly dependent on what was socially acceptable at the time. It seems as though each addiction was slowly replaced with another. Perhaps, this way I could convince myself I had been successful. I have slowly recognized and accepted that this has been my reality and I'm sick of it. I have been going to the doctor for well over a year for a myriad of mystery symptoms. Deep down inside I thought it was the Adderall but the addict in me was searching for ANY other reason. ANY other answer than to quit. That is, until the cardiologist asked me to stop taking Adderall. I figured that's what he'd say, most of me even hoped that's what he'd say. After several tests, he told me my heart looked amazingly healthy but it's working overtime (tachycardia) and we would eventually see damage from that. He asked me to call my prescribing doctor and begin to taper off the medication.

 

I felt relieved. I felt terrified. I wanted to smile. I wanted to cry.

 

I thought about the weight that will finally be lifted. I thought about how hard this is going to be.

 

I made an appointment with my prescribing doctor and anxiously waited for 5 days to get this quitting process started. ---- I am studying abroad for 2 weeks in January where I will be required to be very active daily. I considered canceling the trip. I considered quitting after the trip. Ultimately I decided that I do not want  this amazing experience to be a part of my 4 year Adderall fog. ---- So, I planned to tell this doctor that I wanted to be off completely in one month at the most. I have three weeks left in my current semester so I kind of have to taper. I understand that 2 weeks off of Adderall -even after a quick taper- that I will still feel like shit but I'd rather be sober.

 

Well... that's how I was feeling before my appointment today. Somehow, I left the doctor's office with a list of other "non-stimulant" drugs I could try, a prescription for way more than I need/want, and an appointment in early January to determine what dosage I will take with me on my trip. And then I start to convince myself that if I'm only taking a little bit while I'm there - it won't be so bad. NO!!! How did this happen?! I was counting on this doctor's appointment to help make me accountable and it's as if the opposite happened! 

 

I have been looking around this website since last April and today is the day I finally seek your help. Because if I do not ask for your help today - I am afraid I will fall back into this cycle where I am the only one holding myself accountable. I am too weak. I am an addict. I need help.

 

 

2 people like this

Share this post


Link to post
Share on other sites

Zoka, big hugs to you!!  And congrats on knowing it's time to quit!

 

I think it takes a lot of strength to see a dr for all your adderall related symptoms.  Most people just ignore them because they don't want to face the truth or be told they need to quit.  At least you KNOW that your heart is still strong, so you don't have to live with the anxiety of wondering!!

 

If you want to be 100% clean, you need to cut off ALL ties with your prescribing dr.  Tell them you are an addict and that you want no more adderall ever.  These prescribing dr's tend to be a little too prescription happy.  I know of one who is now under federal investigation for over-prescribing. 

 

Back when I first quit, I went on some trips without adderall.  It was way better without it.  Trust me.  Leave the pills behind and enjoy your experience.  You'll be tired, but you'll be more present and sociable.  And you'll get to enjoy one of the best parts of travel--the FOOD :) :) :)

 

There is so much more to life!!!  Welcome! :) 

2 people like this

Share this post


Link to post
Share on other sites

I just read an article from Google Health News about recent research showing a linear relationship between resting pulse rate and the risk of dying from all causes.  If your resting pulse rate is above 100 bpm you should be very worried.  On Adderall, my resting pulse was about 115.  Now it is 50-60. 

Like you, Zoka, I believed I had an inherently healthy heart and that I was slowly destroying my heart and good health by continuing to use / abuse Adderall.  So I quit almost five years ago.

I suggest you do whatever you need to do to get through this semester and then put the pills down for good after your last final in December.   You can try tapering if you wish, but the most important thing is to set a date to quit and then stick with it no matter what.  Your good health and your life depends on it.

4 people like this

Share this post


Link to post
Share on other sites

I agree with the idea of doing what you have to to get through the remainder of the semester. it sounds like your totally committed and finally in the right mindset to quit, but the early recovery period is going to suck, for some people it's especially debilitating. if you jump into this with some critical things pending just know that it will be even more tempting to rush back to the pills when the going gets tough.

1 person likes this

Share this post


Link to post
Share on other sites

BEHERENOW: Thank you so much for your words of encouragement and advice. I was having second thoughts leaving the doctor that day about whether or not to bring pills on my trip. That tricky voice was at it again... it can be so convincing. You quickly reminded me of the right thing and I heard your message loud and clear. Thank you. 

 

quit-once: It's amazing to me how little these side effects are understood or cared for in the medical community. The first appointment my heart was "all over the place" I told myself "That's it, I'm not screwing around" and asked her immediately "Is it because of the Adderall?" .... She wasn't even my prescribing doctor and said... "Uhmm. I'm not sure." Several heart tests later I finally get into the office of a cardiologist and he says "Yes." Why should it go that far??? This amazes me.

 

 

How's it going Zoka?  You hanging in there?

 

How very kind of you to check in on me. I am doing ... okay. I was finally able to get my last prescription filled today. They have been having trouble getting the pills in. I just had her fill it with what they had left (45) even though the script was for (60) which I would have never done before - so I count that as a small win. I knew I wasn't going to need 60. I don't even need 45. I will have to destroy whatever is left, which will be really hard, but also maybe powerful. I should probably map out how I'm going to taper for the next 16 days. I hope that's enough time to soften the blow a little bit. That will give me 3 weeks until I leave. I'm hoping most the physical withdrawal will be gone by then. Am I being unrealistic? The most I was ever taking in a day was 60 mg and I am at the point where I can get by perfectly fine on 20. I understand the psychological aspect is going to take a long time. I have depended on Adderall for everything for the last handful of years. As I project into the future - I feel like I wont be able to do anything. I have no idea how much my life is going to change and I am very fearful of that. I have no idea how much who I have become will change because I don't know how much of who I am today was created by Adderall. I've only been on it for four years but I have had a lot of personal growth in that amount of time. What I do know is that I am ready to feel reality. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now